If you're taking Wellbutrin, you should talk to your doctor before taking any new medication or supplement — including 5-hydroxytryptophan, or 5-HTP. That's because Wellbutrin is well-known to provoke interactions with numerous medications, and herbal interactions with Wellbutrin are possible too.
Numerous sources — including the Food and Drug Administration (FDA) prescribing information for Wellbutrin, generically known as bupropion — warn that you shouldn't add any medications or supplements to your regimen without your doctor's approval. Wellbutrin can interact with numerous medications, and herbal interactions with Wellbutrin are also possible.
Herbal Interactions With Wellbutrin
Wellbutrin is one of several brand names under which you can buy the prescription antidepressant bupropion. By comparison, you can buy the supplement 5-HTP — which some people take to treat depression — over the counter without a prescription.
Video of the Day
But just because you can buy 5-HTP without a prescription doesn't mean it's always benign. Although the U.S. National Library of Medicine (NLM) observes that 5-HTP is rated as "possibly effective" for treating depression, they also warn that it's considered "possibly unsafe" when taken in large doses; it should be used cautiously even in small doses on its own, due to some worries that it might cause eosinophilia-myalgia syndrome.
There's more: The NLM also warns that you should not take 5-HTP with antidepressant medications, because 5-HTP increases levels of serotonin, a brain chemical. Many antidepressants also increase your serotonin — and having too much serotonin in your body, a condition known as serotonin syndrome, can cause serious problems.
The Mayo Clinic spells out some of the common serotonin syndrome symptoms, which include:
- High blood pressure
- Rapid heart rate
- Muscle twitching/loss of coordination
- Muscle rigidity
More serious serotonin syndrome symptoms may also include high fever, seizures, irregular heartbeat and unconsciousness.
Although there's been little to no clinical study of exactly how 5-HTP and Wellbutrin interact, the Mayo Clinic includes Wellbutrin in its list of medications that can cause serotonin syndrome — another reason not to take it with 5-HTP unless your doctor has given you explicit guidance to do so.
Read more: 18 Foods That Contain Serotonin
Consider This Case Study
If you need more convincing that you shouldn't mix and match any supplements and prescription meds without consulting your doctor, but especially not 5-HTP, consider the case study of a 28-year-old man who developed serotonin syndrome and rhabdomyolysis — the dangerous breakdown and release of muscle protein into the bloodstream — which rapidly progressed to acute compartment syndrome. Fortunately, he received emergency surgery and made a complete recovery.
This study was published in the August 2017 issue of the American Journal of Case Reports, and the authors attribute his condition to an interaction between prescription medications and supplements — particularly 5-HTP and the antidepressant sertraline (Zoloft). Although Zoloft is not the same as Wellbutrin, it's also noted that 5-HTP has the potential to cause both rhabdomyolysis and serotonin syndrome on its own.
And finally, if you still think mixing 5-HTP with Wellbutrin might be a good idea, consider the Mayo Clinic's list of the many dozens of medications Wellbutrin may interact with and its warning that you should not take any other medications — or vitamin or herbal supplements — with Wellbutrin unless your doctor has OK'd them.
This warning is echoed emphatically within the FDA prescribing information for Wellbutrin, which adds that mixing and matching other medications with Wellbutrin also increases your chance of having seizures or other serious side effects.
- U.S. National Library of Medicine: "5-HTP"
- Food and Drug Administration: "Wellbutrin (Bupropion Hydrochloride) Tablets"
- American Journal of Case Reports: "Dietary Supplement-Drug Interaction-Induced Serotonin Syndrome Progressing to Acute Compartment Syndrome"
- Mayo Clinic: "Serotonin Syndrome"
- Mayo Clinic: "Bupropion (Oral Route)"